California, 2006

High Wind in California, December 22, 2006

December 22, 2006 · NWS LOX · 3 events in 3 counties and zones

Strong northerly winds developed behind a cold front that swept across Southern California. The strongest winds occurred across the mountains of Ventura and Los Angeles counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong northerly winds developed behind a cold front that swept across Southern California. The strongest winds occurred across the mountains of Ventura and Los Angeles counties. Several thousand people lost power in Los Angeles county due to downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 22, 9:30 AM PST, 20 minutes earlier.

Area forecast discussion, Dec 22, 9:30 AM PST, 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 AM PST FRI DEC 22 2006

.SHORT TERM...
AREAS N OF POINT CONCEPTION RECEIVED MODERATE RAINFALL AMOUNTS AS
EXPECTED. HOWEVER...THE COLD FRONT HELD TOGETHER BETTER THAN
EXPECTED EARLY THIS MORNING AND MANY AREAS DID RECEIVE SOME
MEASURABLE RAIN...GENERALLY LESS THAN A TENTH OF AN INCH. ONE
COMPONENT THAT HELPED TO SQUEEZE OUT RAINFALL S OF POINT CONCEPTION
WAS THE LEFT FRONT QUADRANT OF A 110 KT JET. IN FACT A FEW STRONGER
CELLS DEVELOPED NEAR THE PALOS VERDES PENINSULA AND MOVED INTO THE
INNER WATERS AFFECTING THE SAN PEDRO CHANNEL. STILL A LITTLE
SURPRISED BY RAINFALL INTO LA COUNTY. AS THE FRONT CONTINUES TO
MOVES THROUGH SAN DIEGO COUNTY...STRONG NORTHERLY GRADIENT IS
SETTING UP ACROSS THE AREA TODAY. A WIND ADVISORY IS IN EFFECT FOR
THE MOUNTAINS OF LA/VTU/SBA COUNTIES AS WELL AS THE SBA S COAST. THE
WIND ADVISORY WILL CONTINUE UNTIL 9 PM FOR SANTA BARBARA
COUNTY...WITH THE LA/VTU COUNTY MOUNTAINS THROUGH NOON ON SATURDAY.
LATEST GFS IS NOT TERRIBLY IMPRESSIVE FOR WINDS...HOWEVER THE LATEST
12Z WRF MODEL IS STRONGER THAN PREVIOUS 06Z RUN AND FORECASTING
WIDESPREAD SUBSIDENCE ACROSS THE MOUNTAINS AND VALLEYS THROUGH
SATURDAY. BASED ON CURRENT WIND CONDITIONS ACROSS THE
MOUNTAINS...WRF SEEMS TO BE HANDLING THIS WELL. WINDS WILL BE
STRONGEST ALONG THE I-5 CORRIDOR TODAY WIND NORTH WINDS 25 TO 40 MPH
WITH GUSTS TO 55 EXPECTED. WINDS WILL BEGIN TO TURN MORE NORTHEAST
TONIGHT ACROSS THE LA/VTU MOUNTAINS AND AFFECT THE WIND PRONE AREAS
BELOW PASSES AND CANYONS OF THE VALLEYS AND THE COASTAL AREAS OF THE
OXNARD PLAIN AND BELOW PASSES AND CANYONS OF HOLLYWOOD HILLS THROUGH
MALIBU AND LEO CARRILLO BEACHES. WILL HAVE TO MONITOR THE WINDS AND
MIGHT CONSIDER ADDING WIND ADVISORIES FOR THE VALLEYS OF LA/VTU
VALLEYS FOR TONIGHT INTO SAT.

...FROM PREVIOUS DISCUSSION...

SNOW LEVELS WERE RUNNING BETWEEN 4500 AND 5500 FEET. WOULD NOT BE
SURPRISE IF THERE ARE LOCAL ACCUMULATIONS OF AN INCH OR SNOW IN THE
MTNS THIS MORNING. OTHERWISE...THERE SHOULD BE DECREASING CLOUDS
FROM NW TO SE ACRS THE AREA THIS MORNING...WITH A PARTLY CLOUDY TO
MOSTLY SUNNY AFTERNOON.

THE LOW LEVEL FLOW WILL TURN NELY LATE TONIGHT AND SAT MORNING AS
SFC HIGH PRESSURE BUILDS INTO THE GREAT BASIN. THIS SHOULD CAUSE
WINDS TO DIMINISH BY LATE EVENING ACRS SBA COUNTY...WITH THE FOCUS
OF THE WINDS SHIFTING TO LOCATIONS THRU AND BELOW PASSES AND CANYONS
ACROSS L.A. AND VTU COUNTIES. WIND ADVISORIES MAY BE NEEDED IN
THE VLYS OF L.A. AND VTU COUNTIES...AND POSSIBLY PORTIONS OF THE
CSTL PLAIN LATE TONIGHT/SAT MORNING. WITH THE OFFSHORE FLOW...AND
WITH RISING HGTS SAT AS A RIDGE BUILDS INTO THE AREA...XPCT
SEVERAL DEGREES OF WARMING W OF THE MTNS ON SAT...AND WARMEST
LOCATIONS MAY BREAK 70 DEGREES FOR THE FIRST TIME IN OVER A WEEK.

THE UPPER RIDGE WILL CONT TO HOLD ACRS THE AREA SAT NIGHT AND
SUNDAY. LOW LVL OFFSHORE GRADS WILL WKN...BUT COULD STILL BE STRONG
ENOUGH FOR SOME LOCALLY BREEZY CONDS IN THE MTNS AND VLYS OF L.A.
AND VTU COUNTIES BELOW PASSES AND CANYONS. DO NOT XPCT TOO MUCH
CHANGE IN TEMPS ON SUNDAY W OF THE MTNS...WHILE THE MTNS AND DSRTS
WL PROBABLY WARM A FEW DEGREES.

.LONG TERM...
THE UPPER RIDGE ACRS THE AREA WILL BEGIN TO FLATTEN ON MONDAY AS A
COUPLE OF SHORT WAVE TROUGHS MOVE INTO THE W CST. MID AND HIGH
CLOUDS SHOULD BEGIN TO INCREASE ON MONDAY...ESPECIALLY N OF PT
CONCEPTION...WHERE IT COULD BECOME MOSTLY CLDY DURG CHRISTMAS DAY.
AS THE UPPER JET SAGS SLOWLY SWD DOWN THE W CST...SO WILL A
BAND OF FAIRLY DEEP MSTR AND ASSOCD RAIN. WHILE CHRISTMAS DAY WILL
LIKELY REMAIN DRY ACRS THE AREA...IT DOES APPEAR THAT THERE IS A
CHANCE THAT RAIN COULD AFFECT AREAS N OF PT CONCEPTION. THE 00Z RUN
OF THE GFS SHOWED RAIN SPREADING ACRS THE ENTIRE ON TUE. THE 06Z RUN
HAS BACKED OFF WITH THE AMTS OF RAIN SHOWN BY THE 00Z RUN...WHICH
MAKES MORE SENSE GIVEN THAT HEIGHTS ACRS THE AREA REMAIN QUITE HIGH.
HOWEVER...HAVE ADDED A SLIGHT CHANCE OF RAIN TO THE ENTIRE AREA FOR
TUE. IT LOOKS LIKE WEAK RIDGING WILL BUILD BACK INTO THE AREA
WED AND THU FOR DRY WEATHER WITH TEMPS GENERALLY NEAR NORMAL.

&&

.AVIATION...
WEAK COLD FRONT WILL CONTINUE TO MOVE ACROSS VENTURA AND LOS ANGELES
COUNTIES THIS MORNING...BRINGING MVFR CIGS/VSBYS TO COASTAL AND
VALLEY TAF SITES BOTH AHEAD AND BEHIND FRONT. HOWEVER...AROUND 16Z
EXPECT MVFR DECK TO SCATTER OUT WITH VFR CONDITIONS EXPECTED LATE
MORNING THROUGH 12Z SATURDAY.

NORTHERLY FLOW WILL DEVELOP BEHIND FRONT LATER THIS MORNING AND
CONTINUE THROUGH TONIGHT. WILL EXPECT SOME NORTHERLY WINDS AND LLWS
AT KBUR AND KVNY THROUGH THIS AFTERNOON...AND LLWS AT KSBA LATE
THIS AFTERNOON AND EVENING.

.MARINE...
LATEST BUOY REPORTS INDICATE 13-15 FT NW SWELL WITH PERIOD OF
17 SECONDS. AS THIS MOVES THROUGH THE COASTAL WATERS TODAY...HIGH
SURF CONDITIONS...10-14 FT...ARE EXPECTED NORTH OF PT CONCEPTION
THROUGH THIS EVENING. SOUTH OF PT CONCEPTION...WILL ONLY EXPECT
ABOVE-NORMAL SURF GIVEN NW DIRECTION OF SWELL. BY LATE TONIGHT...
THE SWELL WILL BEGIN TO SUBSIDE AND HIGH SURF CONDITIONS SHOULD END.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...KAPLAN/BRUNO
AVIATION...THOMPSON
Hazardous weather outlook, Dec 22, 6:00 AM PST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI DEC 22 2006

CAZ034>041-044>047-051>054-059-087-088-231400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI DEC 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

STRONG NORTHWEST TO NORTH WINDS WILL AFFECT THE MOUNTAINS OF LOS
ANGELES...VENTURA...AND SANTA BARBARA COUNTIES...AS WELL AS THE
SANTA BARBARA COUNTY SOUTH COAST TODAY AND EARLY TONIGHT. THE
STRONGEST WINDS WILL CONTINUE TO OCCUR ACROSS THE INTERSTATE 5
CORRIDOR AND THROUGH PASSES AND CANYONS OF THE SANTA YNEZ MOUNTAINS
IN SANTA BARBARA COUNTY. WIND GUSTS OVER 55 MPH ARE POSSIBLE IN
THESE AREAS. LOCALLY GUSTY WINDS WILL SPREAD INTO THE VALLEYS
OF VENTURA AND LOS ANGELES COUNTIES THIS AFTERNOON.

WINDS WILL SHIFT TO THE NORTHEAST TONIGHT...CAUSING THE FOCUS
OF THE STRONGEST WINDS TO SHIFT TO THE NORTHEAST PASSES AND
CANYONS OF LOS ANGELES AND VENTURA COUNTIES.

LARGE NORTHWEST SWELL WILL PRODUCE HIGH SURF ACROSS THE BEACHES OF
SAN LUIS OBISPO AND WESTERN SANTA BARBARA COUNTIES TODAY THROUGH
THIS EVENING...WITH ABOVE NORMAL SURF ON THE BEACHES OF LOS
ANGELES AND VENTURA COUNTIES. A HIGH RIP CURRENT POTENTIAL WILL
CONTINUE ON ALL AREA BEACHES TODAY AND TONIGHT.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

AREAS OF STRONG AND GUSTY NORTH TO NORTHEAST WINDS WILL AFFECT THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES SATURDAY MORNING.
GUSTY WINDS MAY ALSO APPROACH ADVISORY LEVELS IN THE VALLEYS OF
VENTURA AND LOS ANGELES COUNTIES AS WELL.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

Event by event

3 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 22, 9:50 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The Whitaker Peak RAWS sensor reported a wind gust to 62 MPH.

High Wind, Ventura County Mountains

When
December 22, 11:50 AM PST
Where
Ventura County Mountains forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter

A weather spotter in the Lockwood Valley reported estimated wind gusts between 60 and 65 MPH. The winds blew down tree branches with diameters up to 4 inches.

High Wind, Santa Monica Mountains Recreation Area

When
December 22, 9:36 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Malibu Hills RAWS sensor reported a wind gust to 58 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448, 5444, 5437.